SMITH & NEPHEW, INC. LEGION NARROW PS OXIN SZ 4N RT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Back to Search Results |
| Catalog Number |
71421274 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Pain (1994); Loss of Range of Motion (2032); Scar Tissue (2060); Discomfort (2330); Numbness (2415); Joint Laxity (4526); Joint Impingement (4834)
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported that after a right tka surgery was performed on (b)(6) 2023, from early postoperative onset, the patient reports to feel her knee out of whack/alignment at times and it catches or clicks.In a recently occasion, the patient had to try to move her prothesis and massaged it to get it back.Patient reported that she is not able to kneel as it is hard to get up; is difficult to get down to the floor or bath.; and experience instability getting out of pools or hot tubs.Patient reports to feel discomfort daily (particularly at the end of the day and when she stand from sitting or laying), pain, stiffness and numbness around knee and down her anterior and medial lower leg (front, side).She mentioned she is aware of her knee 95% of every day.Patient started physical therapy regularly, working rom and leg straightening exercises, one month postoperative.She was not advised to keep her leg straight in the weeks following surgery.During the three months appointment the surgeon asked her if she was manipulating the patella.By this time, she had irreversible scar tissue and range of motion loss.The knee area was warm/hot for approximately ten months and is still warmer than left knee.Patient had also severe nerve pain for eight months, which was aided by the sciatica treatment.The patient changed the physical therapy place and went two times a week until (b)(6) 2024.She reported improvements from this.Patient have done sensation stimulation on her knee but still feel numb.This adverse event has not been solved.The patient have good overall health.
Additional Manufacturer Narrative
Internal reference number: (b)(4).
Event or Problem Description
It was reported that after a right tka surgery was performed on 27-mar-2023, from early postoperative onset, the patient reports to feel her knee out of whack/alignment at times and it catches or clicks.In a recent occasion, the patient had to try to move her prothesis and massaged it to get it back.Patient reported that she is not able to kneel as it is hard to get up; is difficult to get down to the floor or bath.; and experience instability getting out of pools or hot tubs.Patient reports to feel discomfort daily (particularly at the end of the day and when she stands from sitting or lying), pain, stiffness and numbness around knee and down her anterior and medial lower leg (front, side).She mentioned she is aware of her knee 95% of every day.Patient started physical therapy regularly, working rom and leg straightening exercises, one month postoperative.She was not advised to keep her leg straight in the weeks following surgery.During the three months appointment the surgeon asked her if she was manipulating the patella.By this time, she had irreversible scar tissue and range of motion loss.The knee area was warm/hot for approximately ten months and is still warmer than left knee.Patient had also severe nerve pain for eight months, which was aided by the sciatica treatment.The patient changed the physical therapy place and went two times a week until apr-2024.She reported improvements from this.Patient has done sensation stimulation on her knee but still feel numb.This adverse event has not been solved.The patient has good overall health.
Additional Manufacturer Narrative
H3, h6: given the nature of the alleged incident, the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that the clinical root cause of the patient¿s numerous early post-operative symptoms is likely multifactorial including fibrotic tissue development/arthrofibrosis which is a known post-op occurrence not indicative of a component malperformance.Warmth, catching/clicks, pain and swelling likely stem from tissue impingement and inflammation.Additionally, the native patella and overhanging tibial baseplate could not be ruled out as potential contributing factors.The reported continued numbness around the knee is also a well-known post-surgical occurrence which is likely due to the surgical incision (and possible scar tissue formation) rather than from the implants, although the reported severe nerve pain improved with treating sciatica and changing physical therapy facilities.The knee systems instructions for use notes that the patient should be warned of surgical risks and made aware of possible adverse effects.The patient impact includes the reported ¿irreversible scar tissue and range of motion loss¿ with multiple effects from the symptomatic post-total knee arthroplasty knee for which the patient has continued physical therapy and sought a 2nd opinion.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed in warnings and precautions, postoperative section that use extreme care in patient handling is needed and postoperative patient care and directions and warnings to patients by physicians are extremely important.Protected weight bearing with external support is recommended for a period of time to allow healing.Normal daily activity may be resumed at the physician¿s direction.Patients should be directed to seek medical opinion before entering potentially adverse environments that could affect the performance of the implant.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.H10- additional information
d5- operator of device
d7a- is this a single-use device that was reprocessed and reused on a patient?
g2- report source
h8- usage of device h11- corrected data
b5- describe event or problem - typos amended.
Additional Manufacturer Narrative
H3, h6: the currently implanted parts of the knee replacement (the femoral component, tibial component, and polyethylene insert) were considered for the investigation your case.After investigating the medical details, it seems the early problems after your surgery might be caused by several factors.One of these is the development of overgrown, hardened, or scarring tissue, which is a common issue after surgery.The symptoms you described, such as warmth, catching, clicks, pain, and swelling, are common after knee surgery and may result from tissue inflammation or other factors like the natural kneecap or the positioning of the device.The numbness around your knee is likely due to the surgical incision or scar tissue, not the implants.The irreversible scar tissue and loss of movement, could be related to the surgery.Our guidelines for knee replacement surgery highlight the importance of careful handling and post-operative care.It's essential to follow medical advice and consult your doctor before engaging in activities that could affect the implant.We reviewed the production records and found no issues with the manufacturing of the implants.We also looked at complaints involving these products over the past year and found no similar cases.Our historical review shows no previous problems with these products related to this event.According to our review, the risk associated with this type of issue is known, and we believe it falls within the expected rate.So, we currently found no evidence that the products did not meet quality standards when they were made.Therefore, there will be no preventive or corrective action associated with the devices.